Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 130, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 1998, 2:08 PM EDT for Chippewa County, Michigan. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 1998, 2:08 PM EDT (18:08 UTC)
- Expired
- Jul 19, 1998, 3:10 PM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 2:40 PM EDT | Thunderstorm Wind 52 | Sault Ste Marie, MI | Wind gusts to 60 mph were reported by ships along the Soo Locks. |
| Jul 19, 2:43 PM EDT | Hail 0.75 | Sault Ste Marie, MI | |
| Jul 19, 2:44 PM EDT | Hail 0.75 | Sault Ste Marie, MI | |
| Jul 19, 2:50 PM EDT | Hail 0.75 | Sault Ste Marie, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 191809 SVRAPN MIC033-191910- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 208 PM EDT SUN JUL 19 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 310 PM EDT * AT 205 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES WEST OF SAULT STE MARIE OR 11 MILES NORTHWEST OF RACO MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT PORTIONS OF CHIPPEWA COUNTY ALONG AND NORTH OF M-28 THROUGH 310 PM...INCLUDING THE SAULT STE. MARIE AREA BETWEEN 215 PM AND 230 PM EDT. DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NORCROSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:28 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 19, 11:28 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1128 AM EDT SUN JUL 19 1998 12Z SURFACE ANALYSIS INDICATED A SLOW MOVING COLD FRONT EXTENDING FROM WESTERN LAKE SUPERIOR THROUGH NORTHWEST WISCONSIN. THE FRONT WILL CONTINUE ITS SLOW EASTWARD ADVANCE DURING THE AFTERNOON...APPROACHING LAKE MICHIGAN BY MID AFTERNOON AND ENTERING NORTHWEST LOWER AND EASTERN UPPER TOWARD EVENING. ALOFT...THE FORECAST AREA REMAINS UNDER A NORTHWEST FLOW AS HIGH PRESSURE REMAINS RIDGED THROUGH THE PLAINS. THE MAIN FORECAST CONCERNS FOR THE AFTERNOON ARE THUNDERSTORM POTENTIAL AND SEVERITY. THE REMNANTS OF THIS MORNINGS THUNDERSTORM COMPLEX WILL BE EXITING THE SOUTHEAST CORNER OF THE FORECAST AREA BY EARLY AFTERNOON. SATELLITE IMAGERY SHOWS CLOUDS ASSOCIATED WITH THIS COMPLEX TO ALREADY BE THINNING ACROSS FAR NORTHERN LOWER AND THIS TREND WILL CONTINUE ACROSS THE REST OF THE REGION AS THE AFTERNOON PROGRESSES. AS THIS OCCURS...TEMPERATURES WILL QUICKLY RISE ALLOWING FOR DESTABILIZATION AHEAD OF THE COLD FRONT. MODIFYING THE 12Z APX SOUNDING FOR TEMPERATURES IN THE MIDDLE 80S AND DEWPOINTS IN THE MIDDLE 60S PRODUCES CAPES OF AROUND 3400 J/KG AND LIFTED INDICES OF AROUND -9. EXPECT SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP AFTER 200 PM IN ADVANCE OF THE COLD FRONT THEN SPREAD EASTWARD ACROSS THE FORECAST THROUGH THE REST OF THE AFTERNOON INTO THE EVENING. WITH ASSISTANCE FROM A MID LEVEL DRY PUNCH OF AIR LATER IN THE AFTERNOON...E XPECT SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. NORCROSS
In the hours before
Special weather statement, Jul 19, 12:00 PM EDT, 2 hours 8 minutes before
MIZ008-015>036-041-042-201200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1200 PM EDT SUN JUL 19 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG...AND IN ADVANCE OF...A SLOW MOVING COLD FRONT WHICH IS CROSSING CENTRAL WISCONSIN LATE THIS MORNING. THUNDERSTORMS ARE EXPECTED TO BEGIN AFFECTING EASTERN UPPER AND NORTHWEST LOWER MICHIGAN AFTER 200 PM. THE STORMS WILL THEN ADVANCE TO THE EAST AND SOUTHEAST ACROSS THE REST OF THE REGION THROUGH THE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN 3/4 INCH IN DIAMETER. HEAVY DOWNPOURS MAY ALSO ACCOMPANY THE THUNDERSTORMS. ALL THUNDERSTORMS CONTAIN DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR THE LATEST WEATHfER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. NORCROSS
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.